Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Nervous about possible Afrin Nasal Spray overdose
avatar
Bookgal1977 posted:
My doctor had me get Afrin to help treat a viral infection I have in my sinuses. I've had headaches and dizy spells, and he said this would help drain fluids and relieve my symptoms. I took it last night at 8pm but because I'm not used to using a Nasal spray, I think I sprayed too much. This was followed by sleepiness and a dizzy spell, and I found out this morning online that those are signs of an overdose. I slept all night, and today I am still experiancing some dizziness (keep in mind I was before the dose, its been one of the symptoms). My eyes also appear to be more pinpoint that usual.

My concern is how long does Afrin stay in the system, and if its flushed out should I still be concerned about effects of an overdose? I am writing this at 3pm the following day.
Reply
 
avatar
Bookgal1977 responded:
I have already called my doctor and he does not seem to be overly concerned, which is why I'm asking some things here and not in the ER. Still, I'd like more info.
 
avatar
Rod Moser, PA, PhD responded:
The effects of Afrin will only last about 12 hours or so, so any symptoms you are experiencing now, may or may not be related. Viral infections (and a few dozen other things) can cause dizziness, too....a common one being an inner ear condition called labyrinthitis. Unfortunately, I have no way of determining a specific diagnosis over the Internet, based solely on your brief posting, so you will need to be re-examined by your doctor if your symptoms do not resolve.
 
avatar
Bookgal1977 replied to Rod Moser, PA, PhD's response:
I am watching things, and my doctor's said to come in and see him if I'm not improving in a few days, so no worries. (I actually am better this morning) I know you cant diagnose over the net, so I wasn't looking for that. Thank you so much for the afrin info, that helps a lot in my monitoring of the situation. I appreciate it very much.
 
avatar
Rod Moser, PA, PhD replied to Bookgal1977's response:
You are welcome. The fact that you are better is excellent news.


Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.